Would it be ok to stop immediately or should it be a gradual withdrawal as I cannot cope any more with this weight gain.
First, do not stop any medication without first speaking with your clinician which prescribed your medication. This is very dangerous. To ensure it is done safely work out a tapering schedule with your clinician. There is a phenomena which sometimes occurs, more often with abrupt discontinuation than with a tapering regimen; this is known as, surprise, Discontinuation Syndrome," causing nausea, vertigo (upon standing and sitting), headaches, etc.
If you are considering trying an alternate medication, remember, any medication, besides the psychotropics have the potential for weight gain. Of course, it is dependent upon the chemical make up, and unique t that particular medication.
Across the board, Wellbutrin is mostly agreed upon to cause the least amount of weight, than the rest of medications similar to it. Usually, there is some weight loss, dependent upon eating quality and physical exercise. I have seen more often than not, the Wellbutrin SR formula, although reported challenging adjustment to SR formulation, versus a more, patient reported smoother adjustment to the XL formula, work better for patients with extremely, heightened persistent anxious state, vegetative depressive symptoms, problems with disruptive sleep, and many others. This is not an observation from any study, just own experience in my field. Symptoms of "core anxiety" can mimic symptoms of ADD, either type.
Two other medications, similar to Wellbutrin are Effexor & effexor XR along with an analogue of effexor or an active metabolite of Effexor, Pristiq. Again, weight gain is overall, minimal, depends on lifestlye, other. weight gain between these two are estimated 2% Effexor (XR) and 1 % for Pristiq. Similarly to Wellbutrin, weight loss is also possible.
Finally, the worst offender, SSRI Paxil, estimated weight gain of 20to 30% of patients who take this medication. We know this does not trigger, for most of us, assuring feelings. Again, it does not mean everyone who this medication is prescribed to will gain weight, if any at all. But, the chances are quite higher than any of the medications discussed above.
Please call your clinician, again, you may not need or want any other or you may want to try an alternate without the large percentages of potentially occurring.
Best of Luck to You! Wish you the BEST,
- Amitriptyline Information for Consumers
- Amitriptyline Information for Healthcare Professionals (includes dosage details)
- Side Effects of Amitriptyline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 27 Feb 2013 • 2 answers
Updated 5 Oct 2018 • 6 answers
Updated 11 Aug 2015 • 1 answer
Updated 11 Nov 2015 • 2 answers
Updated 16 Jan 2017 • 2 answers